Alert archive / Missouri / Areal Flood Warnings in 2018
Areal Flood Warning 17, NWS St. Louis, MO
NWS St. Louis, MO issued this areal flood warning at Dec 31, 2018, 9:07 AM CST for 17 counties in Missouri; 4 counties in Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2018, 9:07 AM CST (15:07 UTC)
- Expired
- Dec 31, 2018, 12:00 PM CST
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
All 21 counties
Calhoun County, IL, Greene County, IL, Jersey County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Franklin County, MO, Gasconade County, MO, Lincoln County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Saint Charles County, MO, Shelby County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 77 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.1 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 432 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Dec 31, 6:35 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Dec 31, 6:35 AM CST, 2 hours 32 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 635 AM CST Mon Dec 31 2018 .UPDATE... Issued at 613 AM CST Mon Dec 31 2018 MRMS precipitation estimates show a swath of 1 inch of rain from roughly Columbia, MO through Springfield, IL over the last 6 hours. This same area is being highlighted by high resolution forecast guidance as a target for up to an additional 1.5" of rain through this afternoon, with locally higher amounts possible. All this rain coupled with already saturated soils may result in localized flooding in flood prone areas. That said, flooding concerns are tempered by the fact that this will be a slow soaking rain, and we'll have a hard time realizing rain rates required for flash flooding. BSH && .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 349 AM CST Mon Dec 31 2018 A sharp upper level shortwave has ejected into the Southern Plains, providing ample support for ascent across the Mid-Mississippi Valley. With that, we've seen widespread rain push into our region. The shortwave has also spurred low level cyclogenesis across the Southern Plains, and that will be the focus for the rest of the day today. A surface cyclone will track from its current position near the OK Panhandle through the Mid-Mississippi Valley this afternoon, and into the southern Great Lakes this evening. As the low approaches the area this morning, the warm front will push in, complimenting the upper level forcing for ascent. This will result in continued and heavier precipitation through about noon. As the low departs this afternoon, forcing at all levels will tail off fairly quickly, gradually ending the rain threat. The exception will be the deformation band on the back side of the low, which will help precipitation linger across NE MO and west central IL through much of the afternoon. Many of the synoptic scale and higher resolution guidance is showing MU CAPE up to 100 j/kg into the afternoon, so I have introduced a slight chance of thunder for areas in our south and east. Much cooler air will filter in behind the departing cyclone, though low level RH progs keep the area saturated through the night and into tomorrow. Forecast guidance also depicts a secondary trough at 850 and 925mb, which may result in very weak ascent in those levels. I don't expect the ascent to be strong enough to support much rain, but sprinkles are possible. Additionally, it looks like temperatures within the cloud layer may get cool enough to support ice nucleation, and we may see some flurries mix in with sprinkles early on New Year's Morning. All forcing will exit the area on New Year's Day, ending the threat for any perception. However, low level moisture will linger through the day, keeping skies mostly cloudy. This, coupled with the cool air pushing into the region, will result in fairly cool temperatures. BSH .LONG TERM... (Tuesday Night through Sunday) Issued at 349 AM CST Mon Dec 31 2018 Cold, below normal temperatures will continue Tuesday night as a strong 1035 mb surface ridge over the northern Plains builds southeastward into our area. Light precipitation is possible across parts of central into southeast MO as early as Wednesday night as low-mid level warm air advection increases well ahead of a closed upper level low over the TX Panhandle region. Precipitation type is still in question, but a wintry mix is possible. There are still significant differences between the operational GFS and the ECMWF models with the track and strength of the upper level low moving from the southern Plains Thursday eastward into the Tennessee Valley region on Friday, as well as a surface low moving from the Gulf Coast region northeastward into the Tennessee Valley region ahead of the upper low. The ECMWF model is further north with the tracks of the upper level low and surface low and also deeper/stronger with the strength of the lows as compared to the GFS, and hence has its QPF further north extending into central MO while the GFS has its QPF no further north than across southeast MO and southwest IL. Although there is still plenty of uncertainty as to the northern extent of the precipitation for Thursday through Friday, the latest GFS model run has trended further north with its precipitation forecast. Precipitation type is also in question with the better potential for snow likely further south near the upper level low center with rain likely the predominant precipitation type further north. This storm system will bear watching due to its potential for significant precipitation amounts and wintry precipitation types from Wednesday night through Friday, at least across southeast MO and southwest IL. Warmer and drier conditions are expected for the weekend due to rising upper level heights behind the upper level low as it shifts well east of the region, and a return to southwesterly surface winds. High temperatures this weekend should be above normal for early January. GKS && .AVIATION... (For the 12z TAFs through 12z Tuesday Morning) Issued at 613 AM CST Mon Dec 31 2018 IFR conditions are across the area along with light to moderate rain. There are a few pockets where the rain has temporarily ceased, and fog has developed in these areas. Rain is expected to pick back up in these areas, and this should help scour out the fog. As the storm system responsible for all the rain moves out of the area this afternoon, we'll see the rain taper off and cigs gradually improve, likely reaching MVFR by this evening. The exception to this will be UIN, where rain and low cigs are likely to persist into the early evening. Models then in good agreement showing MVFR cigs holding on through the night and through the remainder of the TAF period. SPECIFICS FOR KSTL: The rain has temporarily subsided, but will be filling back into the area within the next hour. Beyond that, forecast guidance is in good agreement showing light to occasionally moderate rain persisting through roughly noon with cigs below 500ft. Cigs will gradually improve through the afternoon, but some uncertainty remains with regards to the exacting timing of when we make it bake above 500 and 1000 feet. We should make it to 1kft by 00z at the latest, but MVFR cigs will then hang on through the remainder of the TAF period. BSH && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Dec 31, 3:47 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 347 AM CST Mon Dec 31 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011000- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 347 AM CST Mon Dec 31 2018 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a slight chance of thunderstorms this morning and early this afternoon across southeast Missouri and southwest Illinois. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. GKS
In the hours before
Special weather statement, Dec 31, 6:07 AM CST, 3 hours before
Special Weather Statement National Weather Service Saint Louis MO 607 AM CST Mon Dec 31 2018 ILZ058>060-097>099-MOZ034>036-041-042-050>052-311800- Greene IL-Macoupin IL-Montgomery IL-Pike IL-Calhoun IL-Jersey IL- Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Callaway MO- Montgomery MO-Lincoln MO- Including the cities of Litchfield, Pittsfield, Bowling Green, Columbia, Mexico, and Fulton 607 AM CST Mon Dec 31 2018 ...Localized Flooding Possible In Low Lying Areas This Morning... This morning's rain has resulted in a swath of over 1 inch of rain from roughly Columbia, MO to Springfield, IL. Rain and isolated thunderstorms will continue through this afternoon, bringing up to an additional 1.5 inches with locally heavier amounts. All of this on top of saturated soils may result localized ponding or flooding of low lying areas. Please be careful if driving in flood prone areas and if you come across flooded roads, do not cross them. BSH
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 8:13 AM CST | River Flood Warning | LSX | Cole | 47 hr |
| Dec 31, 9:12 AM CST | River Flood Warning | LSX | Lincoln | 33 hr |
| Dec 31, 9:31 AM CST | River Flood Warning | LSX | Osage | 20 hr |
| Dec 31, 1:14 PM CST | River Flood Warning | LSX | Saint Charles | 8 hr |
Nearby
Areal Flood Warnings in Missouri, 2018Areal Flood Warnings in Illinois, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.